- What is nausea and vomiting?
- What causes nausea and vomiting in people with cancer?
- Chemotherapy-related nausea and vomiting
- Types of chemo-related nausea and vomiting
- The risk of vomiting, by specific chemo drug
- Radiation therapy-related nausea and vomiting
- How are nausea and vomiting prevented and treated?
- Anti-nausea/vomiting medicines
- Other treatments for nausea and vomiting
- Eating right can help you get through cancer treatment
- To learn more
Types of chemo-related nausea and vomiting
There are different types of nausea and vomiting. Nausea and vomiting brought on by chemotherapy (chemo) can be:
Acute nausea and vomiting usually happens a few minutes to hours after the chemo is given. It goes away within the first 24 hours. The worst of this acute vomiting most often happens about 5 or 6 hours after chemo.
Delayed nausea and vomiting starts more than 24 hours after chemo. It’s more likely with certain types of chemo, such as cisplatin, carboplatin, cyclophosphamide, and/or doxorubicin. For example, cisplatin-related vomiting is usually worst from 48 to 72 hours after chemo and can last 6 to 7 days.
Anticipatory nausea and vomiting is a learned or conditioned response. It appears to be the result of previous experiences with chemo that led to nausea and vomiting, in which the brain pairs the sights, sounds, and smells of the treatment area with vomiting. Anticipatory nausea and/or vomiting starts as a person prepares for the next treatment, before the chemo is actually given. The brain expects that nausea and vomiting will happen like it did before. About 1 in 3 people will get anticipatory nausea, but only about 1 in 10 will have vomiting before the chemo.
Breakthrough nausea and vomiting happens even though treatment has been given to prevent it. When this happens, you need more or different medicines to prevent further nausea and vomiting.
Refractory vomiting is when you are getting medicines to prevent or control nausea and vomiting, but the drugs are not working. Your nausea and vomiting have become refractory (no longer respond) to the medicines you are getting to prevent it. This means you need more or different medicines to stop the nausea and/or vomiting. Refractory vomiting happens after a few or even several chemo treatments.
Last Medical Review: 02/27/2013
Last Revised: 03/27/2013